Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 147, NWS Denver/Boulder, CO

July 5, 2019Adams County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 5, 2019, 7:20 PM MDT for Adams County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2019, 7:20 PM MDT (01:20 UTC)
Expired
Jul 5, 2019, 7:45 PM MDT
In force
25 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Adams County, CO

The radar

The Denver radar (KFTG), 34 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 3:36 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1859 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1778 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.6
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted.

851 
WUUS55 KBOU 060120
SVRBOU
COC001-060145-
/O.NEW.KBOU.SV.W.0147.190706T0120Z-190706T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
720 PM MDT Fri Jul 5 2019

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Western Adams County in northeastern Colorado...

* Until 745 PM MDT.

* At 719 PM MDT, a severe thunderstorm was located near Federal
  Heights, or 5 miles north of Denver, moving east at 20 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Southern Thornton, southern Westminster, southwestern Commerce City
  and Federal Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3981 10488 3980 10488 3980 10505 3984 10505
      3991 10487
TIME...MOT...LOC 0119Z 258DEG 17KT 3982 10502 

HAIL...1.50IN
WIND...<50MPH
 
$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:27 PM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 5, 3:27 PM MDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
327 PM MDT Fri Jul 5 2019

.SHORT TERM...(This evening through Saturday)
Issued at 229 PM MDT Fri Jul 5 2019

Similar to yesterday afternoon, towering cumulus and storms have
initiated over the mountain terrain and west Palmer and these storms
should take more of an east to northeasterly track as they work
toward better moisture on the plains. Stratus across the plains
and foothills from this morning has nearly eroded with a cumulus
field developing in it's place. Current ACARS soundings are still
showing the mid-level warmth cap near 700-650mb. This will take
awhile to break through on the plains, however any developed
storms from the higher terrain moving eastward into this
environment may survive and push out onto the far eastern plains
earlier before 00Z. With plenty of CAPE energy in the 1500-3000
J/kg range, along with forecast SFC-6K shear approx 40-45kts and
relatively drier air above 500mb, large hail will be the main
threat. Can't rule out potential hydro issues from slow moving
storms, or even stalled or backbuilding storms. Areas of concern
with flooding would be burn scars, urban areas and foothill
valleys.

Storm activity should be active through late evening. Strongest
storms should push out of the area by midnight, however a few of
the short term models hint at persistent weaker thunderstorms
regenerating under southwesterly flow aloft for overnight into
early Saturday. Meanwhile, the NAM indicates convection up in SE
WY exiting into Nebraska and extreme NE CO while sending down
another surge of cool and moist northeasterly flow late tonight.
Will keep higher pops and QPF going for this into the overnight
period. With the likelihood of northeast surface flow overnight,
yet another round of low clouds and potential fog may be possible
for Saturday morning.

For early Saturday, starting to see subtropical moisture drawing
northward into the southern and central Rockies. With a deep
trough of low pressure spinning over the Pacific northwest, a
subtle shortwave trough will pass over the northern section of CO
by Saturday afternoon and evening. Therefore, ingredients again
coming together for another diurnal round of strong to potentially
severe storms for Saturday afternoon and evening. Due to cooler
high temps Saturday, ML CAPEs are about half of what the past two
afternoons have provided, however with ample moisture and a
triggering wave aloft, showers and thunderstorms will be likely.
With south to southeasterly surface flow developing across the
plains Saturday afternoon, the likelihood for a Denver cyclone
comes into play as a focus for storm initiation. A weak tornado or
two will again be a possibility with decent turning and
ventilation to the storms. With precipitable water values at this
time around 1.00", heavy rain and potential flash flooding issues
will be the main threats.

.LONG TERM...(Saturday night through Friday)
Issued at 229 PM MDT Fri Jul 5 2019

Saturday night, the models show a weak upper level disturbance
brushing across northern Colorado in the evening. Severe potential
will carryover into the evening hours. Best chance of
precipitation will be in the evening and should see the showers
decrease quickly after midnight. Sunday and Sunday night, the
upper ridge will remain centered over TX with subtropical moisture
continuing to advect northeastward across the cwa. Lower levels a
little drier, with ML 100 mb CAPES 500-1000 j/kg. PW values 0.75
to 0.95 inches, locally heavy rainfall but the overall severe
potential for thunderstorms should be decreasing. Expect
scattered coverage in the mountains, with scattered to likely pops
across the northeast plains late Sunday afternoon and evening.
Early next week, it will be warmer with slightly less convective
coverage in the afternoon and evening. The center of the upper
ridge does shift westward by early next week then builds over the
central Rockies. This will result in temperatures near seasonal
normals with decreasing coverage of thunderstorms in the
afternoon and evening. By the middle of the week, the ridge is
forecast to be centered near the Four Corners Region, with a weak
and drier northwesterly flow aloft over the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 229 PM MDT Fri Jul 5 2019

Strong thunderstorm development is expected for this afternoon in
the vicinity of the terminals from 22z thru 04z. Main threats
associated with the storms will be large hail, heavy rain and
gusty winds. An east to northeast component to the winds should
persist into the early evening hours before transition over to a
overnight drainage pattern after 04z. Light morning flow is
expected to transition to s southeasterly component by Saturday
afternoon. Strong thunderstorms with hail, heavy rain and gusty
winds are expected in the vicinity of the terminals again after
20z Saturday.

&&

.HYDROLOGY...
Issued at 229 PM MDT Fri Jul 5 2019

No significant changes to original thoughts on heavy rain and
flood potential this evening and also again for Saturday
afternoon. A few of the storms which have slow movement or get
stuck back- building could produce up to 3 inches of rain in 2
hours. Faster moving training storms would also produce flash
flooding issues. The more likely scenario is still single storms
producing an inch of rain in under an hour with minor flooding
possible, mainly in susceptible areas or places that got heavy
rain over the last couple of days.

Some mountain streams remain high due to snowmelt, with localized
minor flooding. These are generally not expected to be affected
by heavy rain today, as there is much less moisture west of the
foothills.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Fredin
LONG TERM...Cooper
AVIATION...Fredin
HYDROLOGY...Fredin
Hazardous weather outlook, Jul 5, 10:31 AM MDT, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1031 AM MDT Fri Jul 5 2019

COZ030>051-061645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1031 AM MDT Fri Jul 5 2019

...SEVERE STORMS POSSIBLE AGAIN LATER TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms will develop over the foothills and mountains along
with the Palmer and Cheyenne Ridges this afternoon. Storms will
then spread across the plains during through late tonight. The
main threat today is large hail, with the possibility of a few
storms producing hail over 2 inches in diameter. Heavy rain of up
to 3 inches in two hours producing flash flooding, damaging winds,
and isolated tornadoes are also possible. The severe weather is
most likely between 3 pm and 8 pm in areas just east of the
mountains, and between 6 pm and midnight over the eastern portion
of the plains. The storms should end over the western part of the
area by around midnight, but may continue over the eastern areas
through the early morning hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are likely again on the plains Saturday afternoon
and evening, with scattered storms over the mountains. Chances
will be slightly less on Sunday. The storms could produce heavy
rain with a couple severe storms possible both Saturday and
Sunday. There will be a chance of late day showers and
thunderstorms on Monday, then a slight chance for the rest of the
week. Temperatures will be a little below seasonal normals over
the weekend, then warm to near normal for the coming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 3 pm.

In the hours before

Local storm report, Jul 5, 6:41 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
641 PM MDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             DENVER                  39.74N 104.99W
07/05/2019  M1.25 INCH       DENVER             CO   PUBLIC

&&
Local storm report, Jul 5, 6:43 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
643 PM MDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             4 N CHERRY CREEK RESERV 39.69N 104.87W
07/05/2019  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

&&
Local storm report, Jul 5, 6:48 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
648 PM MDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             4 N CHERRY CREEK RESERV 39.69N 104.87W
07/05/2019  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0640 PM     HAIL             2 WNW AURORA            39.71N 104.84W
07/05/2019  E1.25 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0640 PM     HAIL             5 SE DENVER             39.69N 104.92W
07/05/2019  M1.25 INCH       DENVER             CO   TRAINED SPOTTER

0635 PM     HAIL             AURORA                  39.70N 104.81W
07/05/2019  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0634 PM     HAIL             AURORA                  39.70N 104.81W
07/05/2019  M1.50 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0634 PM     HAIL             3 W AURORA              39.70N 104.87W
07/05/2019  M1.50 INCH       DENVER             CO   PUBLIC

0620 PM     HAIL             5 NNE CHERRY HILLS VILL 39.70N 104.91W
07/05/2019  M1.00 INCH       DENVER             CO   TRAINED SPOTTER

0620 PM     HAIL             3 NE CHERRY HILLS VILLA 39.67N 104.92W
07/05/2019  M0.70 INCH       DENVER             CO   TRAINED SPOTTER

            DE566.

0435 PM     HAIL             7 S KIOWA               39.24N 104.46W
07/05/2019  M1.75 INCH       ELBERT             CO   TRAINED SPOTTER

            E577.

0415 PM     HAIL             6 SE KIOWA              39.28N 104.38W
07/05/2019  M1.75 INCH       ELBERT             CO   TRAINED SPOTTER

            E558 1 TO 1.5 INCH ACCUMULATION.

&&
Local storm report, Jul 5, 7:05 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
705 PM MDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             6.5 SSE DENVER          39.65N 104.94W
07/05/2019  M1.25 INCH       DENVER             CO   TRAINED SPOTTER

&&
Local storm report, Jul 5, 7:13 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
713 PM MDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             3 WNW ARVADA            39.85N 105.16W
07/05/2019  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

            REPORTED AT 8421 GARDENIA ST, ARVADA.

&&
Local storm report, Jul 5, 7:15 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
715 PM MDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             3 WNW ARVADA            39.85N 105.16W
07/05/2019  M1.50 INCH       JEFFERSON          CO   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 3 WNW
            ARVADA. REPORTED AT 8421 GARDENIA ST,
            ARVADA.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:10 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver50 min
Jul 5, 6:27 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver112 min
Jul 5, 6:53 PM MDTSevere Thunderstorm WarningBOUAdams, Denver37 min
Jul 5, 7:01 PM MDTSevere Thunderstorm WarningBOUAdams, Boulder, Broomfield, Jefferson44 min
Jul 5, 7:24 PM MDTSevere Thunderstorm WarningBOUBoulder51 min
Jul 5, 7:38 PM MDTAreal Flood AdvisoryBOUAdams, Boulder, Broomfield, Jefferson2 hr
Jul 5, 7:46 PM MDTSevere Thunderstorm WarningBOUBoulder, Weld44 min
Jul 5, 8:18 PM MDTSevere Thunderstorm WarningBOULarimer, Weld42 min
Jul 5, 8:26 PM MDTAreal Flood AdvisoryBOUBoulder, Larimer, Weld2 hr
Jul 5, 8:32 PM MDTSevere Thunderstorm WarningBOUBoulder26 min
Jul 5, 8:48 PM MDTSevere Thunderstorm WarningBOUWeld42 min
Jul 5, 9:01 PM MDTSevere Thunderstorm WarningBOULarimer44 min
Jul 5, 9:38 PM MDTSevere Thunderstorm WarningBOULarimer, Weld41 min
Jul 5, 10:14 PM MDTSevere Thunderstorm WarningBOUWeld46 min
Jul 5, 10:55 PM MDTSevere Thunderstorm WarningBOUWeld65 min
Jul 5, 11:40 PM MDTSpecial Weather StatementBOUJefferson50 min
Jul 6, 12:06 AM MDTAreal Flood AdvisoryBOUPark2 hr
Jul 6, 12:36 AM MDTSpecial Weather StatementBOULogan39 min
Jul 6, 12:51 AM MDTSevere Thunderstorm WarningBOULogan39 min
Jul 6, 11:57 AM MDTSpecial Weather StatementBOUGilpin48 min
Jul 6, 12:02 PM MDTSpecial Weather StatementBOUClear Creek43 min
Jul 6, 1:54 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson51 min
Jul 6, 2:48 PM MDTSpecial Weather StatementBOUDouglas27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.